Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 18, 2004, 9:40 PM EDT for Craven County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 9:40 PM EDT (01:40 UTC)
- Expired
- Jun 18, 2004, 10:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Craven County, NC
The radar
The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS52 KMHX 190140 SVRMHX NCC049-190245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 940 PM EDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1045 PM EDT * AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR JASPER...OR ABOUT 10 MILES NORTHWEST OF NEW BERN...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ERNUL AROUND 950 PM EDT... NEW BERN AROUND 955 PM EDT... BRIDGETON AROUND 1000 PM EDT... OTHER LOCATIONS WHICH MAY BE AFFECTED INCLUDE BUT ARE NOT LIMITED TO TRENT WOODS AND CAYTON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3534 7725 3517 7733 3503 7705 3525 7693 $$ 17
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:31 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 18, 9:31 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 931 PM EDT FRI JUN 18 2004 .SHORT TERM...OVERNIGHT. NO UPDATE PLANNED. CURRENT ACTIVITY WILL CONTINUE FEW MORE HOURS AND LIKELY WEAKEN AS IT MOVES INTO SEA-BREEZED ATMOS NEAR COAST. && .MARINE...SW WINDS AHEAD OF THE FRONT CONT IN THE 15-20 KT RANGE WITH SEAS 4-5 FT. HIGHEST WIND AND SEAS S OF HATTERAS WHERE THE PGRAD IS TIGHTEST. AS SUCH...EXERCISE CAUTION HEADLINE FOR TONIGHT S OF HATTERAS. NO CHANGES TO CURRENT CWF. && .PREVIOUS DISCUSSION... SHORT TERM...SCATTERED SHOWERS/TSTMS WILL FORM ALONG SFC TROF EXTNDG FROM ABOUT ROANOKE RAPIDS TO LUMBERTON LATER THIS AFTERNOON AND EVENING. ANTICIPATE CONVECTION COULD BE LOCALLY STG WITH HEAVY RAINFALL RATES GIVEN THE PRECIPITABLE WATER VALUES OF 2.25 INCHES. PER THE LOCAL WORKSTATION ETA/ETA12...CONVECTION LIKELY TO STICK AROUND UNTIL AFTER 06Z BEFORE WANING TOWARD MORNING. VERY HUMID CONDITIONS TO CONTINUE OVERNIGHT WITH MINS NOT LIKELY TO GET BLO 75 DEGREES ANYWHERE IN THE CWA. FOR SAT...EXPECT SCATTERED SHOWERS AND TSTMS ALONG SLOWLY ADVANCING FRONT WHICH MOVES FROM NEAR THE ALBEMARLE SOUND AT 12Z TO NEAR THE CRYSTAL COAST BY 00Z TO 06Z SUNDAY. STILL MUGGY ON SATURDAY AND WILL HEADLINE HEAT INDICES OF 100 TO 105 DEGREES...BUT NOT QUITE ENOUGH FOR A HEAT ADVISORY. BEHIND FRONT ON SUNDAY...1025 MB HIGH BUILDS DOWN THE COAST WITH DEWPOINTS DROPPING INTO THE 60S AND MAX TEMPS ABOUT 6 TO 8 DEGREES COOLER. && LONG TERM...SUBTROPICAL RIDGE WILL BE SUPRESSED TO THE SOUTH FOR MUCH OF THE NEXT WORKWEEK WITH ACTIVE WESTERLIES ACROSS OUR REGION. EXPECT A DIURNALLY DRIVEN CONVECTIVE REGIME WITH 20-30 PCT POPS DURING THE CLIMATOLOGICALLY FAVORED TIME OF DAY. TEMPS REMAIN NEAR SEASONAL NORMS. && MARINE...HI PRES AND TROF TO OUR S. WINDS GRNLY SW 15-20KT AND SEAS 4-5 FT...BUT DID RECENTLY GET A REPORT OF 6 FT SEAS FRM A BOAT HEADING S OUT OF BEAUFORT INLET. MAY HEADLINE CAUTION S OF HATTERAS FOR TNGT AS CONT SW FETCH HAS PROBABLY BUILT THE SEAS TO AROUND OR JUST UNDER SCA LIMITS...AND THIS SUPPORTED BY 41025 REPORTS. MUCH OF THE SAME SAT UNTIL THE FRONT MVS THRU...WHICH IS NOW PROGD BY THE MDLS ARND 00Z SUN N WTRS AND 06Z SUN S WTRS. CUD SEE A PD OF SOLID NE 20KT WINDS ON SUN AS HI PRES BLD TO OUR N. MORE TRANQUIL COND ON MON AS HI PRES BLD OVER OR JUST E OF OUR WTRS. && AVIATION...FOR THIS AFTERNOON AND EVENING WILL HAVE TO WATCH OUT FOR PSBLTY OF BROKEN LINE OF CONVECTION W/ BKN030CB MVG THRU THE AREA...OTHERWISE SCT030 CU REST OF THE IS AFTERNOON...THEN SOME MIDCLOUDS LEFTOVER FROM CONVECTION THIS EVENING. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && JBM/NP
Hazardous weather outlook, Jun 18, 5:06 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 506 AM EDT FRI JUN 18 2004 NCZ029-044>047-079>081-090>095-098-103-104-190905- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 506 AM EDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED ACROSS ALL OF EASTERN NORTH CAROLINA EXCEPT FOR THE OUTER BANKS THIS AFTERNOON. HEAT INDICES ALONG THE OUTER BANKS WILL BE 100 TO 105 DEGREES. LOCALLY HEAVY RAIN IS POSSIBLE AS SCATTERED THUNDERSTORMS DEVELOP DURING THE AFTERNOON. INLAND AREAS HAVE THE BEST CHANCE TO RECEIVE THE HEAVY RAIN. THERE IS A MODERATE THREAT FOR RIP CURRENTS SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 18, 7:12 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 712 PM EDT FRI JUN 18 2004 NCZ029-044-045-079-190015- GREENE-WASHINGTON-MARTIN-PITT- 712 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...WASHINGTON AND GREENE COUNTIES UNTIL 830 PM EDT... AT 712 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF PLYMOUTH TO 29 MILES NORTHWEST OF SNOW HILL...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLYMOUTH AT 815 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE AND WILLIAMSTON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
Special weather statement, Jun 18, 8:05 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 805 PM EDT FRI JUN 18 2004 NCZ029-044>047-079>081-090>093-103-190100- TYRRELL-OUTER BANKS DARE-MAINLAND DARE-BEAUFORT-DUPLIN-JONES-LENOIR-GREENE-CRAVEN-MAINLAND HYDE-WASHINGTON-MARTIN-PITT- 805 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...WASHINGTON... MAINLAND HYDE...CRAVEN...GREENE...LENOIR...JONES...DUPLIN... BEAUFORT...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 900 PM EDT... AT 805 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTH OF MANTEO TO GREENVILLE...AND SOUTH TO NEAR CLINTON...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINTERVILLE AT 810 PM EDT...KITTY HAWK AT 815 PM EDT...WOODLEY AT 820 PM EDT...MOSS HILL AT 825 PM EDT...KILL DEVIL HILLS AT 830 PM EDT...WYSE FORK AT 835 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...BEULAVILLE...COLUMBIA...GREENVILLE...KENANSVILLE...KINSTON ...LA GRANGE...MANNS HARBOR...MANTEO...NAGS HEAD... PLYMOUTH... TRENTON...WASHINGTON AND WILLIAMSTON. THESE STORMS WILL PRODUCE FREQUENT DEADLY LIGHTNING...ESPECIALLY OVER MARTIN AND WASHINGTON COUNTIES. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED AS WELL. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
Special weather statement, Jun 18, 8:59 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 859 PM EDT FRI JUN 18 2004 NCZ029-044>047-079>081-090>094-098-103-190200- TYRRELL-OUTER BANKS DARE-MAINLAND DARE-BEAUFORT-PAMLICO-DUPLIN-JONES-LENOIR-GREENE-CRAVEN-MAINLAND HYDE-WASHINGTON-MARTIN-ONSLOW-PITT- 859 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...ONSLOW...MARTIN... WASHINGTON...MAINLAND HYDE...CRAVEN...GREENE...LENOIR...JONES... DUPLIN...PAMLICO...BEAUFORT...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 1000 PM EDT... AT 859 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES SOUTHWEST OF COLUMBIA TO 15 MILES SOUTHWEST OF WARSAW...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KENANSVILLE AT 910 PM EDT...BEULAVILLE AT 935 PM EDT...WALLACE AT 940 PM EDT...TRENTON AT 950 PM EDT...NEW BERN AT 955 PM EDT...BAYBORO AT 1000 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...ENGELHARD...GREENVILLE...KILL DEVIL HILLS...KINSTON... KITTY HAWK...LA GRANGE...MANNS HARBOR...MANTEO...NAGS HEAD... PLYMOUTH...SNOW HILL...SWANQUARTER...WASHINGTON AND WILLIAMSTON. THESE STORMS WILL PRODUCE FREQUENT DEADLY LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:02 PM EDT | Special Marine Warning | MHX | 28 min | |
| Jun 19, 5:42 PM EDT | Special Marine Warning | MHX | 33 min | |
| Jun 19, 6:15 PM EDT | Special Marine Warning | MHX | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.